Is this a relapse?

Hello everybody. I was diagnosed with PMR in May and started on 15mg pred. My symptoms quickly disappeared and 3 weeks later I reduced to 12.5mg. 2 weeks after that I started to get some shoulder pain and stiffness which continued so my GP put me back up to 15mg. I’ve been on 15mg for a week now. The symptoms are getting worse and I’m now starting to feel unwell. Not the debilitating symptoms I had before being diagnosed, but I’m worried that the 15mg dose isn’t working like it did at first. Is this normal or could there be some other condition involved? I’d welcome any advice. I hope to see my GP this Monday.

Thanks for this forum. It’s a real support.

9 Replies

oldestnewest
  • I am so sorry you have PMR. It looks like you reduced much too quickly, it is recommended you stay on 15mg for six weeks, 12.5 mg for six weeks and the 10mg for a year by a group of Bristol doctors. If you start to have pain people go back to the dose where they last felt OK, although some people increase by 5mg for a while. I have found you never have the initial magical effect of the pred.

  • Yes, I think it was a too quick reduction. The inflammation needs to be hit hard and kept under control, only when you are stabilized should you think about reducing.

  • Hi. I was finally diagnosed with PMR at the beginning of June after feeling unwell since mid February. I began with the standard 15 mg pred. daily, and after a fortnight, I was feeling the best I'd felt since March. A week later I reduced to 12.5 mg, but within a fortnight, 75% of my symptoms had returned. This sounds very similar to you.

    My specialist has just increased the daily dosage to 20 mg. daily and now, after just four days, the symptoms are very noticeably waning again.

    In hindsight, I did too much exercise in that period when feeling well. That, coupled with the pred. reduction, was probably the cause of my flare-up.

    My 20 mg pred. daily will continue until the end of July, then reduce to 17.5 mg. I'll do the next reduction more gradually, be much more aware of how tired I am even when feeling well, and will restore the dosage back to the higher level as soon as any symptoms reappear.

  • Diagnosed in April, I also started on 15mg, 2 weeks later reduced to 10mg, had a flare up! Went back to 15mg and I am now reducing at 1 mg every 2/3 weeks, I am currently on 11mg. My pains have come back, but not like before taking steroids. I am very tired, I also have diabetes so my GP wants me to come down ASAP to help with the blood sugars that have increased. I have not been referred to a consultant, should I be? Interesting in that you should stay in 10mg for a year, but this will affect my diabetes. Confused what to do!

  • HI helen

    i would post this on your own post and you will get lots of great advise from our lovely friends here (go to the top off the page right side and click on post :)

  • It could be the PMR - it is not unusual for it to be more difficult to manage it again after a too precipitate reduction. It is also possible that it was recognised and first treated at a low level of activity and it has got worse. Even more likely is you are not using lifestyle management which is really important - pacing and resting appropriately as well as gentle exercise. You can rarely go back to pre-PMR levels of activity.

    However, do also remember that PMR can be a symptom of GCA and that a higher dose many be needed there - be watchful.

  • I think you may be right about the lifestyle management. Having been virtually housebound for 4 months prior to being diagnosed PMR, I've probably pushed myself too much since feeling well on steroids.

    On GCA, I did have severe headaches for 12 weeks, but they stopped a month before I was diagnosed. I do have a tender scalp and jaw ache but only very mild. I discounted GCA because headaches are no longer present and I have no problems with my vision. I'm now wondering if I should get myself checked out.

  • Tender scalp and jaw pain when chewing are typical symptoms in GCA - it does suggest there is some reduction in blood flow to those areas. It is possible for GCA to wax and wane, just like PMR, although many doctors do seem to be unaware of that fact. I had tender scalp and jaw pain - the scalp pain disappeared after about 3 weeks but the jaw pain did persist much longer. My current doctors are satisfied I probably DO/DID have GCA but the pred level I was on was adequate. I've never really had visual problems - if I did I'd up my pred pronto!

  • Thanks PMRpro. Didn't know that GCA symptoms could come and go. I think I had better keep a box of pred handy in case of visual problems.

You may also like...